MAUDE Adverse Event Report: ARTIVION, INC. ¿ AUSTIN ON-X PROSTHETIC AORTIC VALVE WITH CONFORM-X SEWING RING AND EXTENDED HOLDER (ONX; HEART VALVE, MECHANICAL

ARTIVION, INC. ¿ AUSTIN ON-X PROSTHETIC AORTIC VALVE WITH CONFORM-X SEWING RING AND EXTENDED HOLDER (ONX; HEART VALVE, MECHANICAL
Model Number ONXACE-27/29
Medical Device Problem Codes Off-Label Use (1494); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Ischemia Stroke (4418); Insufficient Information (4580)
Date of Event 05/23/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
This investigation is currently ongoing.Any additional information will be provided in the follow-up report.This report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.Furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to artivion is accurate or has been confirmed by artivion.
 
Event or Problem Description
According to the initial notification on (b)(6) 2025, "the patient underwent surgery for a mitral valve replacement.A new doctor, who has only recently started working at the hospital, performed the operation.The surgeon is familiar with the onx valve from his previous work at another clinic.The consignment stock at the hospital only contains onx valves for the aortic position, different sizes of onxace.Despite the request for an onx mitral valve, the or nursing staff handed the surgeon an onx aortic valve.Neither the person handing over the valve, nor the sterile or nurse, nor the surgeon noticed that it was the wrong product.According to the reporting doctor, it was a human error on of the entire surgical team involved and the case is being investigated internally at the hospital now.Images of both the outer packaging and the inner packaging of the onx valves were requested for this purpose.".
 
Additional Manufacturer Narrative
According to the initial notification on 06/13/2025, "the patient underwent surgery for a mitral valve replacement.A new doctor, who has only recently started working at the hospital, performed the operation.The surgeon is familiar with the onx valve from his previous work at another clinic.The consignment stock at the hospital only contains onx valves for the aortic position, different sizes of onxace.Despite the request for an onx mitral valve, the or nursing staff handed the surgeon an onx aortic valve.Neither the person handing over the valve, nor the sterile or nurse, nor the surgeon noticed that it was the wrong product.According to the reporting doctor, it was a human error on of the entire surgical team involved and the case is being investigated internally at the hospital now.Images of both the outer packaging and the inner packaging of the onx valves were requested for this purpose." additional information received 07/03/2025: "1.What was the cause of death? cerebral infarction.2.Could we please have a copy of the op notes from 23-may-2025 for our medical director to review? no, state attorney is investigating.3.Patient medical records.Files are sealed.4.Did the hospital use the valve holder when implanting the aortic valve? holder was used." sorry forgot one important comment from the surgeon: of note: there was no problem related to the on-x valve.Underlying cause was surgeon¿s error.¿ the valve was not returned for evaluation.The manufacturing records for onxace-27/29, sn (b)(6) were reviewed, and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.During the investigation no non-conformances or deviations were noted.The available information was reviewed.On (b)(6) 2025 an onxace-27/29 sn (b)(6) was used in a case for a patient of unknown age or gender in the mitral position instead of the correct mitral on-x valve.¿the patient underwent surgery for a mitral valve replacement.A new doctor, who has only recently started working at the hospital, performed the operation.The surgeon is familiar with the onx valve from his previous work at another clinic.The consignment stock at the hospital only contains onx valves for the aortic position, different sizes of onxace.Despite the request for an onx mitral valve, the or nursing staff handed the surgeon an onx aortic valve.Neither the person handing over the valve, nor the sterile or nurse, nor the surgeon noticed that it was the wrong product.According to the reporting doctor, it was a human error on of the entire surgical team involved and the case is being investigated internally at the hospital now.Images of both the outer packaging and the inner packaging of the on-x valves were requested for this purpose." the patient did not survive the operation and according to the hospital representatives the incident is being investigated.Additional information was received on 03jul2025 indicating that the cause of death was a cerebral infarction.Medical records will not be provided, as the case is under investigation by the state attorney and the files are sealed.The use of the holder was confirmed, and the implanting surgeon stated: ¿there was no problem related to the valve; the underlying cause was surgeon error.¿ review of manufacturing records show no processing issues with the original valve.The valve was not returned to the manufacturer for examination and no medical records were provided for review.The instructions for use for the on-x valve lists the possibility of explantation and death as a consequence of prosthetic heart valve replacement [ifu].In this case the on-x valve did not contribute in any way to the patient¿s death.According to the implanting surgeon the death was due to errors made by hospital staff causing the implantation of the incorrect aortic valve in the mitral position.In- service of hospital staff by the sales representative to educate on correctly identifying labels of all on-x heart valve products to include aortic, mitral and aap devices.In this case the on-x valve did not contribute in any way to the patient¿s death.According to the implanting surgeon the death was due to errors made by hospital staff causing the implantation of the incorrect aortic valve in the mitral position.Manufacturing records were reviewed, and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.This event does not identify additional hazards or modify the probability and severity of existing hazards.There is no indication that an error or deficiency occurred at artivion- formerly cryolife/jotec and the ifu adequately communicates risk.Artivion will continue to monitor similar complaints to determine if additional actions are warranted; however, at this time no further actions are necessary.This report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.Furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to artivion is accurate or has been confirmed by artivion.

Brand Name
ON-X PROSTHETIC AORTIC VALVE WITH CONFORM-X SEWING RING AND EXTENDED HOLDER (ONX
Common Device Name
HEART VALVE, MECHANICAL
Manufacturer (Section D)
ARTIVION, INC. ¿ AUSTIN
1300 east anderson lane
building b
austin TX 78752
Manufacturer (Section G)
ONX LIFE TECHNOLOGIES, INC.
1300 east anderson lane
bldg b
austin TX 78752
Manufacturer Contact
rochelle maney
1655 roberts boulevard, nw
kennesaw, GA 30144
7704193355
MDR Report Key22394313
Report Number1649833-2025-00024
Device Sequence Number21113870
Product Code LWQ
UDI-Device Identifier00851788001488
UDI-Public00851788001488
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P000037
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberONXACE-27/29
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/13/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/03/2025
Supplement Report FDA Received Date09/05/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/19/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown